Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 240, NWS Mobile, AL

August 30, 2006Baldwin County, Alabama; Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 30, 2006, 5:43 PM CDT for Baldwin County, Alabama; Escambia County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2006, 5:43 PM CDT (22:43 UTC)
Expired
Aug 30, 2006, 6:30 PM CDT
In force
47 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Baldwin County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 73 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2131 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 302249
SVRMOB
ALC003-FLC033-302330-
/O.NEW.KMOB.SV.W.0240.060830T2243Z-060830T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
543 PM CDT WED AUG 30 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BALDWIN COUNTY IN SOUTHWEST ALABAMA
  ESCAMBIA COUNTY IN NORTHWEST FLORIDA

* UNTIL 630 PM CDT

* AT 537 PM CDT...LOCAL LAW ENFORCEMENT REPORTED AND NATIONAL        
  WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF 
  PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
  MPH. LAW ENFORCEMENT IN BAY MINETTE REPORTED DOWNED TREES AND 
  HAIL AT AROUND 515 PM. THIS STORM WAS LOCATED NEAR PHILLIPSVILLE...
  OR ABOUT 7 MILES EAST OF BAY MINETTE...AND MOVING SOUTHEAST AT 10 MPH. 

* THIS SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHWEST OF WALNUT HILL BY 620 PM CDT

* AT 537 PM...ANOTHER SEVERE DEVELOPING SEVERE THUNDERSTORM WAS NOTED
  OVER NORTHERN ESCAMBIA COUNTY FLORIDA JUST NORTH OF WALNUT HILL...
  MOVING EAST AT AROUND 10 MPH.  THIS STORM WILL ALSO BE CAPABLE OF 
  PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
  MPH. THIS STORM WILL AFFECT AREAS SOUTH OF WALNUT HILL AND AROUND
  THE BRATT AREA THROUGH 630 PM. 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3099 8765 3080 8774 3077 8732 3100 8728

$$
1 follow-up statement
000 
WWUS54 KMOB 302319
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CDT WED AUG 30 2006

ALC003-FLC033-302330-
/O.CON.KMOB.SV.W.0240.000000T0000Z-060830T2330Z/
BALDWIN AL-ESCAMBIA FL-
615 PM CDT WED AUG 30 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR
WESTERN ESCAMBIA AND EAST CENTRAL BALDWIN COUNTIES...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MCDAVID TO MOLINO TO
ENSLEY...OR ALONG A LINE EXTENDING FROM 21 MILES SOUTHWEST OF BREWTON
TO 20 MILES NORTHWEST OF PENSACOLA TO 10 MILES NORTHWEST OF
PENSACOLA...MOVING EAST AT 30 MPH.

THIS LINE OF STORMS WILL MOVE EAST OUT OF BALDWIN COUNTY BY 620 PM 
THEN CONTINUE EAST ACROSS MOST OF ESCAMBIA COUNTY FLORIDA THROUGH 
630 PM. THE WARNING MAY HAVE TO BE EXTENDED PAST 630 PM FOR ESCAMBIA 
COUNTY FLORIDA. 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING KILLS...PLAY IT SAFE. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3099 8765 3041 8755 3044 8727 3060 8727
      3070 8728 3079 8734 3100 8728

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:42 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 30, 2:42 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
242 PM CDT WED AUG 30 2006

.SYNOPSIS...LOOKS LIKE THE PRE-FRONTAL TROUGH IS FROM EAST OF DESTIN
INTO GEORGIA. ACTUAL FRONT LOOKS TO BE JUST NORTHWEST OF MOBILE WITH
THE LOWER DEW POINTS BACK ACROSS WEST AND NORTHWEST MISSISSIPPI
CLOSER TO THE MID LEVEL TROUGH. WHATS LEFT OF ERNESTO WAS MOVING UP
THROUGH FLORIDA AS FORECAST BY NHC.

&&

.SHORT TERM...THINK ERNESTOS OUTER BANDS ARE ENHANCING CONVECTION
ALONG THE PRE-FRONTAL TROUGH TO THE EAST OF DESTIN AND DONT THINK
THESE WILL DIRECTLY AFFECT THE FORECAST AS THEY SHOULD REMAIN EAST
OF MY FORECAST AREA. OTHERWISE...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD LINGER INTO THE LATE AFTERNOON OR EARLY EVENING
AS WEAK FRONT APPROACHES. MAY BE A FEW ISOLATED STRONG TO SEVERE
BEFORE SUNSET AS ATMOSPHERE IS MOIST AND UNSTABLE WITH FAIRLY HIGH
MLCAPES. SOME CLEARING TONIGHT AS THE FRONT EASES EAST BUT EXPECT
CLOUDS TO RETURN ON THURSDAY AS MID LEVEL TROUGH APPROACHES...WILL
ALSO LEAVE ISOLATED THUNDERSTORMS IN FOR THURSDAY AFTERNOON WITH THE
TROUGH OVERHEAD. BY THURSDAY EVENING TROUGH IS FORECAST TO HAVE
EASED EAST OF FORECAST AREA AND CHANCES OF PRECIPITATION WILL HAVE
ALL BUT DIMINISHED. WILL NOT HAVE ANY POPS IN THROUGH THE REMAINDER
OF THE SHORT TERM. DID MAKE SOME MINOR ADJUSTMENTS TO PNS AND GZH
MINS TONIGHT AND PNS TOMORROW NIGHT. A BIT COOLER(1F) TONIGHT AND
ABIT WARMER AT PNS TOMORROW NIGHT AS CLOUDS AND WARM WATER SHOULD
HOLD THEIR TEMPERATURE UP JUST A BIT.

.LONG TERM...NO CHANGES MADE TO EXTENDED BUT NEW 12Z GUIDANCE SHOWS
MOISTURE RETURNING QUICKER THAN PREVIOUS FORECAST AND GUIDANCE
INDICATED...MAY NEED TO BRING SHOWERS AND THUNDERSTORMS BACK TO THE
EXTENDED ON THE MID SHIFT.

&&

.MARINE...NOT A LOT OF CHANGES TO THE MARINE FORECAST. SOUTHWEST
WINDS OVER THE BAY AND NEAR SHORE LATE AFTERNOON WILL BECOME NORTH
AND NORTHWEST AS THE TEMPERATURES COOL AND THE FRONT EASES ACROSS.
THE OUTER CIRCULATION OF A WEAKENING ERNESTO MAY ADD A FEW KNOTS TO
THE EASTERN LEG WINDS TONIGHT BUT OVERALL...ERNESTO WILL HAVE
MINIMAL IMPACT ON MARINE AREA. WINDS REMAINING WEST TO
NORTH...THROUGH SATURDAY...EXCEPT FOR POSSIBLY A WEAK SEA BREEZE
NEAR SHORE LATE IN THE AFTERNOONS. BY LATE SUNDAY...WINDS BECOME
SOUTHWEST AND CONTINUE INTO MONDAY BUT GENERALLY LIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  88  69  89 /  20  20  10  10
PENSACOLA   74  89  72  89 /  30  20  10  10
DESTIN      77  89  74  89 /  30  20  10  10
EVERGREEN   70  87  67  87 /  20  20  10  10
WAYNESBORO  66  87  63  88 /  10  20  10  10
CAMDEN      69  90  65  89 /  20  20  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 30, 5:50 AM CDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
550 AM CDT WED AUG 30 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
550 AM CDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

A FRONTAL BOUNDARY OVER THE MISSISSIPPI RIVER VALLEY STRETCHING
INTO SOUTHEAST TEXAS WILL MOVE ACROSS THE FORECAST AREA BY LATE
TODAY INTO TONIGHT. AHEAD OF THE FRONT SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED...MAINLY THROUGH EARLY TONIGHT. DUE
TO INCREASED DYNAMICS IN THE MID TO UPPER LEVELS OF THE ATMOSPHERE
COMBINED WITH SUFFICIENT LOW LEVEL MOISTURE AND INSTABILITY SOME
STORMS MAY BECOME STRONG TO POSSIBLY SEVERE DURING THE AFTERNOON
HOURS. ISOLATED CASES OF DAMAGING WINDS AND LARGE HAIL WILL BE
THE MAIN THREAT WITH THESE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS OR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS OR EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS IS NOT EXPECTED TO BE REQUIRED THROUGH
TONIGHT.

In the hours before

Special weather statement, Aug 30, 3:56 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
356 PM CDT WED AUG 30 2006

ALZ061-063-302145-
LOWER MOBILE-UPPER MOBILE-
356 PM CDT WED AUG 30 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 353 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF GRAND BAY...AND MOVING EAST AT
25 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GRAND BAY...SEVEN
HILLS...SAINT ELMO...DAWES...I10 AND MCDONALD ROAD AND IRVINGTON
THROUGH 445 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Local storm report, Aug 30, 5:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
518 PM CDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             GRAND BAY               30.48N 88.34W
08/30/2006  E0.50 INCH       MOBILE             AL   BROADCAST MEDIA

            DIME HAIL

0437 PM     HAIL             GRAND BAY               30.48N 88.34W
08/30/2006  E0.88 INCH       MOBILE             AL   BROADCAST MEDIA

            SEVERAL NICKEL SIZED HAIL REPORTS FROM AROUND THE GRAND
            BAY AND IRVINGTON AREAS

0438 PM     TSTM WND DMG     IRVINGTON               30.51N 88.24W
08/30/2006                   MOBILE             AL   BROADCAST MEDIA

            TREES DOWN ON RAMSEY AND TWO MILE RD

0445 PM     TSTM WND DMG     GRAND BAY               30.48N 88.34W
08/30/2006                   MOBILE             AL   PUBLIC

            MULTIPLE TREES DOWN ON HALL ROAD

0509 PM     HAIL             URIAH                   31.31N 87.50W
08/30/2006  E0.88 INCH       MONROE             AL   TRAINED SPOTTER

            NICKEL SIZE HAIL

&&

CULLEN
Local storm report, Aug 30, 5:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
540 PM CDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     BAY MINETTE             30.88N 87.77W
08/30/2006                   BALDWIN            AL   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN AROUND BAY MINETTE

&&

CULLEN

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:27 PM CDTSevere Thunderstorm WarningMOBMobile33 min
Aug 30, 4:43 PM CDTSevere Thunderstorm WarningMOBEscambia, Monroe32 min
Aug 30, 5:02 PM CDTSevere Thunderstorm WarningMOBBaldwin43 min
Aug 30, 5:15 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia, Monroe45 min
Aug 30, 12:00 AM CDTMarine Weather StatementMOB2 hr
Aug 30, 1:01 AM CDTSpecial Marine WarningMOB59 min
Aug 30, 2:02 AM CDTSpecial Marine WarningMOB58 min
Aug 30, 4:02 PM CDTSpecial Marine WarningMOB88 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.